Alabama, 2003Flood in Alabama, May 7 to 12, 2003
May 7 to 12, 2003 · NWS BMX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 7, 7:55 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, May 7, 7:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
855 PM CDT WED MAY 07 2003
UPDATED ZONES BASED ON THE CURRENT RADAR. LOWERED POPS IN SOME
LOCATIONS AND CLEARED SOME COUNTIES FROM TORNADO WATCH 291.
.BHM...TORNADO WATCH FOR COUNTIES 38...45...47...48 UNTIL 06Z.
Hazardous weather outlook, May 7, 12:51 PM CST, 10 hours 9 minutes before
ALZ011>015-017>050-072045-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT WED MAY 07 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED
TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA.
DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.
ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.
In the hours before
Local storm report, May 7, 5:19 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0609 PM 3 S WEDOWEE AL FUNNEL CLOUD
05/07/03 RANDOLPH REPORTED BY RANDOLPH
COUNTY EMA.Local storm report, May 7, 5:21 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0609 PM 3 S WEDOWEE AL FUNNEL CLOUD
05/07/03 RANDOLPH REPORTED BY RANDOLPH
COUNTY EMA.Local storm report, May 7, 5:48 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM MYRTLEWOOD AL TORNADO
05/07/03 MARENGO POSSIBLE TORNADO.
REPORTED BY MARENGO
COUNTY EMA.
0642 PM WADLEY AL TORNADO
05/07/03 RANDOLPH TORNADO ON THE GROUND
EAST OF WADLEY. REPORTED
BY RANDOLPH COUNTY EMA.Special weather statement, May 7, 5:49 PM CST, 5 hours 11 minutes before
ALZ012>013-015-017>050-080200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
649 PM CDT WED MAY 07 2003
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 288...
BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...ETOWAH...
FAYETTE...JEFFERSON...LAMAR...PICKENS...ST CLAIR...
TUSCALOOSA...WALKER...
THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 288
WHICH IS IN EFFECT UNTIL 900 PM...
AUTAUGA...BARBOUR...BIBB...BULLOCK...CHAMBERS...
CHILTON...CLAY...COOSA...DALLAS...ELMORE...
GREENE...HALE...LEE...LOWNDES...MACON...
MARENGO...MONTGOMERY...PERRY...PIKE...RANDOLPH...
RUSSELL...SHELBY...SUMTER...TALLADEGA...TALLAPOOSA...
Special weather statement, May 7, 7:30 PM CST, 3 hours 30 minutes before
ALZ038-045>050-080600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
830 PM CDT WED MAY 07 2003
THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 291...
BARBOUR...BULLOCK...PIKE...
THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 291
WHICH IS IN EFFECT UNTIL 100 AM...
CHAMBERS...LEE...MACON...RUSSELL...
Local storm report, May 7, 7:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
845 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM GOODWATER AL FUNNEL CLOUD
05/07/03 COOSA REPORTED BY COOSA COUNTY
EMA.
0655 PM HACKNEYVILLE AL FUNNEL CLOUD
05/07/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0659 PM NEW SITE AL FUNNEL CLOUD
05/07/03 TALLAPOOSA REPORTED BY HAM RADIO
OPERATOR.
0705 PM ROANOKE AL WIND DAMAGE
05/07/03 RANDOLPH TREES AND POWERLINES
DOWN. REPORTED BY
RANDOLPH COUNTY EMA.
0729 PM MARCOOT AL FUNNEL CLOUD
05/07/03 CHAMBERS COUNTY ROAD 62. REPORTED
BY CHAMBERS COUNTY 911.
0742 PM RIVER VIEW AL 0.75 IN HAIL
05/07/03 CHAMBERS PENNY SIZE HAIL.
REPORTED BY CHAMBERS
COUNTY EMA.Flood, Talladega
- When
- May 7, 11:00 PM CST to May 12, 12:15 PM CST
- Where
- Talladega forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
The Coosa River at Childersberg was above the flood stage of 402 feet during this period. A crest of 407.44 feet occurred at 5 am, May 9.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alabama, May 7 to 8, 2003$1.0 billion · 1 event
- Tornadoes and Hail in Oklahoma, May 7 to 8, 2003$355,000 · F2 · 33 events
- Flooding in Alabama, May 7 to 10, 2003$4.7 million · 3 events
- Tornadoes and Flash Flood in Mississippi, May 7, 2003$1.6 million · F0 · 9 events
- Flash Flooding and Hail in Ohio, May 7, 2003$1.2 million · 1 in hail · 10 events
- Flash Flood in Alabama, May 7 to 8, 2003$1.0 million · 1 event
- Flash Flood and Lightning Strike in Alabama, May 7 to 8, 2003$870,000 · 2 events
- Flash Flood and Lightning Strike in Alabama, May 7 to 8, 2003$775,000 · 2 events
- Tornadoes in Alabama, May 7, 2003$170,000 · F1 · 2 events
- Flash Flood in North Carolina, May 7, 2003$300,000 · 1 event
- Flash Flood in Alabama, May 7, 2003$300,000 · 1 event
- Flash Flood in Alabama, May 7 to 8, 2003$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360840.